Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A note on Kneser-Haken finiteness


Author: David Bachman
Journal: Proc. Amer. Math. Soc. 132 (2004), 899-902
MSC (2000): Primary 57M99
Published electronically: July 9, 2003
MathSciNet review: 2019971
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Kneser-Haken finiteness asserts that for each compact 3-manifold $M$ there is an integer $c(M)$ such that any collection of $k>c(M)$ closed, essential, 2-sided surfaces in $M$ must contain parallel elements. We show here that if $M$ is closed, then twice the number of tetrahedra in a (pseudo)-triangulation of $M$ suffices for $c(M)$.


References [Enhancements On Off] (What's this?)

  • [Hak61] Wolfgang Haken, Ein Verfahren zur Aufspaltung einer 3-Mannigfaltigkeit in irreduzible 3-Mannigfaltigkeiten, Math. Z. 76 (1961), 427–467 (German). MR 0141108 (25 #4519c)
  • [Hak68] Wolfgang Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N.J.), 1968, pp. 39–98. MR 0224071 (36 #7118)
  • [Hat] A. Hatcher.
    Notes on basic 3-manifold topology.
    Available at http://www.math.cornell. edu/$\sim$hatcher/.
  • [Hem76] John Hempel, 3-Manifolds, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1976. Ann. of Math. Studies, No. 86. MR 0415619 (54 #3702)
  • [JR] W. Jaco and J. H. Rubinstein.
    0-efficient triangulations of 3-manifolds.
    To appear in the Journal of the AMS.
  • [Kne29] H. Kneser.
    Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten.
    Jahresbericht der Deut. Math. Verein, 28:248-260, 1929.
  • [Neu] W. Neumann.
    Introduction to 3-manifolds (After A. Casson).
    Lecture notes.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M99

Retrieve articles in all journals with MSC (2000): 57M99


Additional Information

David Bachman
Affiliation: Department of Mathematics, California Polytechnic State University, San Luis Obispo, California 93407
Email: dbachman@calpoly.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-03-07049-7
PII: S 0002-9939(03)07049-7
Keywords: Incompressible surface, normal surface
Received by editor(s): September 7, 2002
Received by editor(s) in revised form: October 21, 2002
Published electronically: July 9, 2003
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2003 American Mathematical Society